I saw my specialist today and let’s just say, it wasn’t the news I wanted.
Nine months, now, I’ve been sick. And I’ve stayed strong throughout it all. Through the month in hospital when I was poked and prodded and stuck with more needles than anyone needs in one lifetime. Through the TB treatment that gave me crippling heartburn. Through the high-dose steroids that made me put on weight, and made me moon-faced, and hot and sweaty. Through the Imuran that just made me sick and tired and neutropenic. Through the days of not working. Through the days I sat alone with my pet birds. I stayed positive that things would get better; that all the hard work would pay off and I just had to be patient.
Well, I’ve been patient.
The good news
The good news is that my CK levels are still normal, so my disease isn’t actively damaging me right now and my blood work is good. We were worried about my platelets but they have kicked back up. My neutropenia is better. My liver is struggling, but hanging in there. I’m still anemic but going on folate to help that.
The bad news
The Imuran isn’t working. Whilst it is keeping my CK levels in check, my inflammation levels are still high, and I am getting pain, nausea and fatigue that should have improved by now if the Imuran was working.
Screw you, Dermatomyositis. You are kicking me when I’m down, but I refuse to give in. I refuse to let you win
So, onto a new drug I go. We are giving Methotrexate a try. Now, this is a scary sounding drug with some severe side effects. It is technically chemo, but in low doses, like I will be taking it, it is counted as a DMARD (disease-modifying anti-rheumatic drug) However, it will do its thing, if it works, to keep my inflammation levels at bay, help with the joint pain, and hopefully, my side effects will lessen once I get used to it.
Well, the long-term view of methotrexate is that it is well tolerated. In the meantime, I will be taking BOTH Imuran and methotrexate, for the next three months – ramping up one and ramping down the other. This is going to make me feel really sick, according to the doctor.
I will *also* be continuing to go through steroid withdrawal and we are reducing the taper; instead of reducing by 1mg a month, I will reduce 1mg every 7 weeks. I have a very complicated chart for the dosage that will be going up on my medicine cabinet. This too will make me feel sick.
During this time, I will be back on fortnightly blood tests. Yay!
And I am not allowed to go back to work. Until at least July. That will make it one year off with this disease.
Oh, and not that it is a problem for me, but no babies. I am not allowed to get pregnant whilst on these drugs, and can’t try for a baby until I have been off them for at least six months.
And no drinking. At all. Which sucks, because I could use a drink right now!
I’m sure you’ve been through a similar experience. I know how important it is to stay positive, so here is my attempt to try and find a silver lining:
- More time at home with my birds, and avoiding unnecessary exposure during COVID-19
- The methotrexate is cheaper in the long-run
- It reduces my risk of heart disease
- My risk of infection is slightly less than with Imuran
- It is less likely to cause hair-loss or hair-thinning
- As the steroids continue to come down, my immune system will improve and my risk of infection will go down, and I should be able to lose some weight
So, there we have it
That’s where we are. I feel like I am back to step one, after nine months of pushing through with the Imuran. Fighting every side effect. Fighting every symptom. I’m tired now. I just want to get better.
- Screw you, Dermatomyositis. You are kicking me when I’m down, but I refuse to give in. I refuse to let you win.
You all know who you are.
- The friends who call me to make sure I’m okay.
- The friends who amuse me with text messages on my long days at home.
- The friends who meet me for coffee or brunch.
- The friends who pick me up and take me places.
- The friends who offer to do shopping for me.
- The neighbors who bring me bread.
- The neighbors who take my bins out for me and drop newspapers around for the birds.
- The doctors who keep coming up with solutions to make me feel better.
- The pharmacists who make sure I understand the medicine and help me find the cheapest options.
- The phlebotomist who in nine months of blood draws hasn’t hurt me once.
- My therapist who is forever coming up with good strategies to keep me sane during all of this.
- My work colleagues who send me videos and text messages and gift cards and flowers.
- My work colleagues who keep an eye out for suitable projects for me, and check in on me and make sure I have everything I need.
- The strangers who come across my Twitter or Instagram or this blog and reach out, letting me know I’m not alone.
- My Twitter friends who started following me for my Bird town updates, but who have remained my friends throughout this diagnosis and treatment.
- The people at the coffee shop who make me hot chocolate and pancakes on the days I can eat.
I love you all.
Always keep your pecker up
This is what my Mum used to tell me when I was feeling down. “Always keep your pecker up, Lizzy”.
I’m trying, Mum. I really am.
1 mg of steroid (Prednisone?) every 7 weeks? is that right?
to further explain my confusion: the body naturally produces (barring cushings syndrome of course) 5 mgs of cortisol a day. So you taking 1 mg every 7 weeks is odd. also. I am on MTX and have been for almost a year; it has been very good to me. hope the same for you.
Ah, sorry. I am on 7mg a day and we *were* tapering by 0.5mg every two weeks (so 1mg less per month) and now we are tapering 1mg every 7 weeks. So it will take me 7 weeks to go from 7mg a day to 6mg a day. Which means it will take FOREVER to come off them. I am in steroid withdrawal – my body isn’t naturally making it any more. S it is really hard and is making me really sick. I started out on 100 mg per day 🙁
Also, glad MTX is treating you well. I hear it is very well tolerated once you get used to it. At the moment it is giving me about 5-6 days of severe nausea 🙁
RE: MTX and nausea: i get it; that is why i switched to the Sub-Q. So i give myself a shot every week. are you taking the shot or pills?